Home' Australian Pharmacist : Australian Pharmacist March 2016 Contents Australian Pharmacist March 2016 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
COUNSELLING IN PRACTICE
6. Australian drug policy: lifesavers – access to naloxone to
reduce opioid overdose-related deaths and morbidity.
Melbourne: Anex; 2012. At: www.anex.org.au/wp-content/
7. United Nations Office on Drugs and Crime (UNODC)
and World Health Organization ( WHO). Opioid overdose:
preventing and reducing opioid overdose mortality –
UNODC/WHO discussion paper. Vienna: UN; 2013. At: www.
8. Community Overdose Prevention and Education (COPE)
Australia. Opioid overdose response plan – fact sheet.
2014. At: www.copeaustralia.com.au/wp-content/uploads/
9. Wermeling D. Review of naloxone safety for opioid overdose:
practical considerations for new technology and expanded
public access. Ther Adv Drug Saf 2015;6(1):20–31. At: www.
10. Penington Institute. Naloxone: saving lives (video). In: New
overdose prevention resources from Penington Institute aim
to make more people lifesavers. 2015. At: www.penington.
11. Stephens E, ed. Opioid toxicity clinical presentation. In:
Medscape. 2015. At: http://emedicine.medscape.com/
12. Naloxone. In: Rossi S, ed. Australian medicines handbook.
Adelaide: Australian Medicines Handbook; 2014. At: https://
13. Boyer EW. Management of opioid analgesic overdose. N Engl
J Med 2012;367(2):146–155. At: www.ncbi.nlm.nih.gov/pmc/
14. Community Overdose and Prevention (COPE) Australia.
Prescribing naloxone. 2015. At: www.copeaustralia.com.au/
15. Community Overdose and Prevention (COPE) Australia. Why
naloxone? 2015. At: www.copeaustralia.com.au/naloxone/
16. Toxicology and wilderness [amended Feb 2012]. In: eTG
complete. Melbourne: Therapeutic Guidelines Ltd; 2015.
17. Community Overdose and Prevention (COPE) Australia.
Frequently asked questions about naloxone. 2014. At: www.
18. Community Overdose and Prevention (COPE) Australia.
COPE training. 2015. At: www.copeaustralia.com.au/health-
1. Which ONE of the following
statements is CORRECT?
a) From 1 February 2016, naloxone is only
available for sale as a Pharmacist Only
(Schedule 3) medicine.
b) Prefilled single use naloxone
400 mcg/mL syringes are now available
as a Schedule 3 (S3) medicine.
c) Naloxone 400 mcg/mL prefilled single
use syringes can be supplied by all
d) None of the above.
2. Although there are several typical
presenting signs associated with
an opioid overdose, the MOST
significant sign is:
a) Pinpoint pupils.
d) Blue (or grey) lips.
3. Which ONE of the following
statements about the administration
of naloxone is CORRECT?
a) Naloxone intramuscular (IM) injections
cannot be administered through
b) Naloxone should only be administered
if the cause of the overdose is known to
be an opioid.
c) After administering naloxone, remain
with the person and observe for signs of
unconsciousness or opioid withdrawal.
d) The response to naloxone is rapid and a
repeat dose is never required.
4. Which of the following includes
the role of the pharmacist in the
provision of naloxone to any person?
a) Ensuring that continuity of care is
established including the care of a
medical practitioner and/or a drug
b) Providing written as well as verbal
counselling about how to administer
naloxone, its storage requirements and
c) Ensuring the person knows how
to respond to an opioid overdose
emergency in a crisis situation (e.g.
having a plan ready).
d) All of the above.
5. An emergency opioid overdose plan
should be discussed with the person
requesting naloxone over-the-
counter (OTC). The plan includes:
a) Recognising the signs of an opioid
overdose and calling an ambulance.
b) Administering naloxone 400 mcg/mL
c) Repeating the naloxone dose
in 2–5 minutes if the person is
unconscious or not breathing easily.
d) All of the above.
Single use prefilled 400 mcg/mL
naloxone injection is available as a
Pharmacist Only medicine (S3) from
1 February 2016.
Supply a 23 gauge (11⁄4 inch long)
needle with each S3 naloxone injection.
Ensure the person requesting
naloxone has an emergency opioid
overdose plan in place.
When supplying naloxone, provide
education about using naloxone
injections to treat opioid overdose
and recognising the signs of opioid
Get involved, make a difference, and
save lives with naloxone.
Peter is a long-term user of oxycodone.
He is a person who is opioid-dependent
and is currently showing signs and
symptoms of possible depression. Peter
may be at risk of an opioid overdose,
either accidental or deliberate. You
suggest that Sally should consider
having a naloxone injection at home in
case Peter overdoses with oxycodone.
You discuss an emergency treatment
plan with Sally and give her the COPE
Australia Opioid overdose response plan
fact sheet. You explain the signs of an
opioid overdose, the need to call an
ambulance, how to assemble the syringe
and needle, and inject the naloxone.
Sally agrees that having a naloxone
injection at home would be a good
idea. You supply her with one naloxone
injection and a 23 gauge needle. You
also advise Sally to encourage Peter to
go back to his doctor and to discuss his
feelings, as he may be possibly suffering
from depression. He should also return
to the pain management clinic for
review of his opioid and non-opioid pain
1. Bailey A, Wermeling D. Naloxone for opioid overdose
prevention: pharmacists’ role in community-based practice
settings. Ann Pharmacother 2014;48(5):601–6 . At: www.
2. Dobbin M. Pharmaceutical drug misuse in Australia. Aust
Prescr 2014;37(3):79–81. At: www.australianprescriber.com/
3. Kim D, Irwin KS, Khoshnood K. Expanded access to naloxone:
options for critical response to the epidemic of opioid
overdose mortality. Am J Public Health. 2009;99(3):402–7. At:
4. Penington Institute. Naloxone: experiences and
perspectives (video). In: New overdose prevention
resources from Penington Institute aim to make more
people lifesavers. 2015. At: www.penington.org.au/
5. Roxburgh A, Burns L, Hall W, et al. The changing nature
of opioid overdose deaths in Australia. University of New
South Wales (UNSW): national drug and alcohol research
centre. 2014. At: https://ndarc.med.unsw.edu.au/resource/
Links Archive Australian Pharmacist February 2016 Australian Pharmacist April 2016 Navigation Previous Page Next Page